Advertisement

Manuscripta Mathematica

, Volume 136, Issue 1–2, pp 65–81 | Cite as

A new proof of Branson’s classification of elliptic generalized gradients

  • Mihaela PilcaEmail author
Article
  • 63 Downloads

Abstract

We give a representation theoretical proof of Branson’s classification (J Funct Anal 151(2):334–383, 1997), of minimal elliptic sums of generalized gradients. The original proof uses tools of harmonic analysis, which as powerful as they are, seem to be specific for the structure groups SO(n) and Spin(n). The different approach we propose is a local one, based on the relationship between ellipticity and optimal Kato constants and on the representation theory of \({\mathfrak{so}(n)}\). Optimal Kato constants for elliptic operators were computed by Calderbank et al. (J Funct Anal 173(1):214–255, 2000). We extend their method to all generalized gradients (not necessarily elliptic) and recover Branson’s result, up to one special case. The interest of this method is that it is better suited to be applied for classifying elliptic sums of generalized gradients of G-structures, for other subgroups G of the special orthogonal group.

Mathematics Subject Classification (2000)

Primary 58J10 22E45 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Atiyah M.F., Singer I.M.: The index of elliptic operators on compact manifolds. Bull. Am. Math. Soc. 69, 422–433 (1963)MathSciNetzbMATHCrossRefGoogle Scholar
  2. 2.
    Bourguignon J.-P.: The magic of Weitzenböck formulas. In: Berestycki, H., Coron, J.-M., Ekeland, I. (eds) Variational Methods (Paris 1988), PNLDE, vol. 4, pp. 251–271. Birkhäuser, Boston (1990)Google Scholar
  3. 3.
    Branson Th.: Stein–Weiss operators and ellipticity. J. Funct. Anal. 151(2), 334–383 (1997)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Branson Th.: Spectra of self-gradients on spheres. J. Lie Theory 9, 491–506 (1999)MathSciNetzbMATHGoogle Scholar
  5. 5.
    Branson Th.: Kato constants in Riemannian geometry. Math. Res. Lett. 7(2–3), 245–261 (2000)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Calderbank, D.M.J., Gauduchon, P., Herzlich, M.: On the Kato inequality in Riemannian geometry. In: Global Analysis and Harmonic Analysis (Marseille-Luminy, 1999), Sémin. Congr., vol. 4, pp. 95–113. Soc. Math. France, Paris (2000)Google Scholar
  7. 7.
    Calderbank D.M.J., Gauduchon P., Herzlich M.: Refined Kato inequalities and conformal weights in Riemannian geometry. J. Funct. Anal. 173(1), 214–255 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Fegan H.: Conformally invariant first order differential operators. Q. J. Math. Oxf. Ser. 27, 371–378 (1976)MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Herzlich, M.: Refined Kato inequalities in Riemannian geometry. Journées Equations aux Dérivées Partielles (La Chapelle sur Erdre, 2000), Exp. No. VI, Univ. Nantes (2000)Google Scholar
  10. 10.
    Homma Y.: Bochner–Weitzenböck formulas and curvature actions on Riemannian manifolds. Trans. Am. Math. Soc. 358(1), 87–114 (2006)MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Kalina J., Pierzchalski A., Walczak P.: Only one of generalized gradients can be elliptic. Ann. Pol. Math. 67(2), 111–120 (1997)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Knapp A.W.: Lie Groups Beyond an Introduction. Progress in Mathematics, vol. 140. Birkhäuser Boston, Inc., Boston (1996)Google Scholar
  13. 13.
    Pilca, M.: Generalized gradients of G-structures and Kählerian twistor spinors. Ph.D. Thesis, University of Cologne, Verlag Dr. Hut, München (2009)Google Scholar
  14. 14.
    Pilca, M.: A note on the conformal invariance of G-generalized gradients, math.DG/0908.2413. Preprint (2009)Google Scholar
  15. 15.
    Semmelmann U., Weingart G.: The Weitzenböck machine. Compos. Math. 146(2), 507–540 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  16. 16.
    Stein E., Weiss G.: Generalization of the Cauchy–Riemann equations and representations of the rotation group. Am. J. Math. 90, 163–196 (1968)MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag 2011

Authors and Affiliations

  1. 1.NWF IUniversität RegensburgRegensburgGermany
  2. 2.Institute of Mathematics “Simion Stoilow” of the Romanian AcademyBucharestRomania

Personalised recommendations